Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Goodland, KS

May 29, 2001Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 12:52 PM MDT for Cheyenne County, Colorado. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2001, 12:52 PM MDT (18:52 UTC)
Expired
May 29, 2001, 1:30 PM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 12:55 PM MDTHail 0.75Firstview, CO
May 29, 1:00 PM MDTHail 1Arapahoe, COQuarter size hail completely covering the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 291852
SVRGLD
COC017-291930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1252 PM MDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 130 PM MDT

* AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF CHEYENNE WELLS...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEYENNE WELLS AT 105 PM MDT
  ARAPAHOE AT 120 PM MDT

ANOTHER LOCATION IN THIS WARNING IS...FIRSTVIEW.

HAIL UP TO QUARTER SIZE IN DIAMETER AND STRONG AND DAMAGING WINDS OF 
  60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3902 10209 3900 10261 3864 10278 3864 10207

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:50 AM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 29, 11:50 AM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT TUE MAY 29 2001

THUNDERSTORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY EXTENDING
FROM THE PIKES PEAK REGION INTO NORTHWEST KANSAS. TRAINING CELLS
ALONG THIS BOUNDARY INTO AREAS THAT HAVE RECEIVED OVER THREE INCHES
IN THE PAST 24 HOURS INDICATE A STRONG POSSIBILITY OF FLASH
FLOODING. WILL UPDATE TO INCLUDE FLASH FLOOD WATCH FOR RAWLINS AND
DECATUR COUNTIES.

.GLD...FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES UNTIL
1 AM CDT.

SVEN

In the hours before

Special weather statement, May 29, 10:50 AM MDT, 2 hours 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE MAY 29 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH
OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE.

ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER
LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS
MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND
INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT
FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY
SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME
FLOODING WILL BE POSSIBLE.  RAINFALL REPORTS IN EXCESS OF THREE
INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE
APPRECIATED.

IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND
WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA
COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE
AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED
TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY
THREAT.

BARKER
Special weather statement, May 29, 12:12 PM MDT, 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT TUE MAY 29 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN COLORADO AND ALL OF NORTHWEST KANSAS UNTIL 5 PM MDT (6 PM
CDT)...
AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT LOW-LEVEL
MOISTURE IN PLACE OVER THE REGION THIS AFTERNOON TO PRODUCE
NUMEROUS THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL.

THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM IN EFFECT UNTIL 5 PM MDT (6 PM CDT)...FOR THE FOLLOWING
COUNTIES IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN
NORTHWEST KANSAS...THE COUNTIES OF CHEYENNE...RAWLINS...DECATUR...
NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...
GOVE...GREELEY...AND WICHITA ARE INCLUDED IN THE WATCH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

BARKER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:08 AM MDTSevere Thunderstorm WarningGLDKit Carson67 min
May 29, 1:13 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson62 min
May 29, 11:40 AM MDTSevere Thunderstorm WarningGLDKit Carson50 min
May 29, 1:30 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
May 29, 2:12 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
May 29, 2:20 PM MDTTornado WarningGLDCheyenne40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.